Antidepressants and sexual dysfunction

This comes from an article I found while clearing out: Kennedy SH & Rizvi S., Sexual Dysfunction, Depression, and the Impact of Antidepressants.  Journal of Clinical Psychopharmacology 2009; 29: 157 – 163.  Since we tend to think of N&V as the most common SE of SSRIs, I was surprised to find that at three months sexual dysfunction came in joint most common with drowsiness (17% each).  In fact, as time goes by up to 60% of patients on SSRIs may develop treatment-related sexual dysfunction, and 83% of the ones who developed it initially will continue to have it. There’s not much evidence on TCAs, but what we have suggests that it’s a problem with them as well.

Unfortunately, what to do about it is less clear.  Duloxetine seems to be less likely to cause the problem, but one study suggests it may just be that it takes longer to develop.  Mirtazapine appears to be the best bet.

Advertisements

About Dr Sarah

I'm a GP with a husband and two young children.
This entry was posted in Medication, Psychiatry. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s